No Free Lunch with Burning Mouth Syndrome

I shared the good news with you in one of my last posts that the Effexor XR at 150 mg per day had lessened my burning into a tingle that did escalate through the day but was easily tamed with .50 mg of Clonazepam ODT around dinner time.

I was so happy and just waiting to see if this would hold or if something would change.

As with nearly everything I have tried against this burning neuralgia, something did change.

My husband started noticing a couple of weeks ago that I had begun shaking my head in little “no” movements when I was engrossed in a TV or computer show and it increased as time went on. He mentioned it to me and I truly had no idea I was doing that. It only happened when I was watching TV, whether on the big screen or my computer or reading at night and I felt nothing unusual. He videoed me when I wasn’t paying attention and I agreed, it was a definite involuntary movement.

Weird, right?

There doesn’t seem to be anything approaching a “free lunch” with Burning Mouth!

I reached out to my Neurologist through his online portal and he responded quickly, saying, “Effexor and other “antidepressants” can definitely cause involuntary tremors and other movements. Of course, the one that works would cause side effects for you. (He has been with me a long way through this journey!) The only way to figure this out for sure is to decrease the medication again. Would you be okay with trying that?”

I agreed to decrease back down but reminded him that the lower dosage hadn’t been nearly as effective. Although cessation of the burning to a tingle did occur, it was at a much lower level. We will see if anything has changed and maybe I will get lucky and get relief without twitches. One must always hold on to hope.

Meanwhile, unfortunately, I can’t give wholehearted approval of Effexor XR for Burning Mouth chronic pain. Like many of our meds, it has its pros and cons, and only working with your doctor can help you decide whether the help you get is worth any side effects.

I will keep you updated as I decrease the dosage and let you know how it all shakes out. I am again grateful for Clonazepam ODT, which remains a med that helps and causes nothing for me but a bit of drowsiness.

Wishing you all luck on your Burning Mouth Journey…

2 thoughts on “No Free Lunch with Burning Mouth Syndrome

  1. I am so sorry you had this side effect. I’m glad your husband noticed and that your doctor was supportive. I’m continuing to wish you solutions and healing. Thank you, as always, for sharing your updates.

    Like

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s